Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Chest tightness

10/13/2008

Question:

Recently I had a severe allergic reaction due to eating a peanut. Since then I have had severe difficulty breathing. I went to the ER a total of 3 times. On my second visit they gave me 40 mgs of Prednisone for a week (my doctor thinks I have a mild case of asthma), and also an albuterol inhaler. At my last visit to the ER they detected pneumonia in one of my lungs which they prescribed antibiotics for, but other than that my lungs sound great. It`s been 2 weeks and I`m still having difficulty breathing, but it feels like my chest and neck muscles are tight. It`s very difficult for me even to walk because of the muscles. My lungs feel fine. The doctor prescribed me Xanax as a muscle relaxant, which has been helping it. Also, I have acid reflux for which my doctor prescribed me Zantac. My doctor thinks the acid reflux is tightening my chest muscles. Does this sound right? Could I have possibly have pulled my chest muscles? I feel like my breathing is never going to improve.

Answer:

You raise several issues of concern: 

1.  The acid reflux can cause a variety of symptoms.  If the acid is coming up from the stomach to the upper throat it can cause irritation of the vocal cords.  This irritation can cause the vocal cords to swell and not work properly.  The condition is called vocal cord dysfunction (VCD).  When VCD occurs the symptoms can be almost identical to asthma - shortness of breath, chest tightness, wheezing (usually in the throat).  Testing is done by an ENT specialist using a small scope with a camera.  To be most accurate you should be experiencing symptoms when the scope is passed so they may have you climb steps or walk on a treadmill first. 

2.  Peanuts and peanut by-products are in many processed foods.  It is important to talk with your provider about food products to avoid and emergency action to take in the future if you should have another exposure. 

3.  Asthma is common in those with allergies.  If asthma is suspected it is important to follow-up with your provider, an allergist or pulmonologist for an official diagnosis.  Those with persistent symptoms will need to take daily meds to reduce the inflammation in the breathing tubes and improve breathing. 

4.  It is important to follow-up with your provider following treatment for pneumonia to make sure the infection is gone.  Areas that do not resolve on an xray should be further evaluated.

For more information:

Go to the Asthma health topic, where you can:

Response by:

Cathy   Benninger, RN, MS, APRN, C-AE Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University